Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2009, 9:47 PM CDT for Howard County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 17, 2009, 10:32 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Howard County, IA
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:56 PM CDT | HAIL 0.75 | Cresco, IA | |
| Jun 17, 9:56 PM CDT | HAIL 1 | Elma, IA | |
| Jun 17, 10:32 PM CDT | HAIL 0.5 | Protivin, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 7:01 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 12.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 180247 SVRARX IAC089-180345- /O.NEW.KARX.SV.W.0023.090618T0247Z-090618T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 947 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN NORTHEAST IOWA... * UNTIL 1045 PM CDT * AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SARATOGA...OR 17 MILES WEST OF CRESCO...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELMA AND LIME SPRINGS AROUND 955 PM... MAPLE LEAF AND DAVIS CORNERS AROUND 1000 PM... LOURDES AND BONAIR AROUND 1010 PM... CRESCO AND VERNON SPRINGS AROUND 1020 PM... COUNTY ROADS V 58 AND A 46 AROUND 1025 PM... PROTIVIN AROUND 1040 PM... THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING PREVIOUSLY IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. && LAT...LON 4346 9208 4321 9208 4322 9256 4346 9256 TIME...MOT...LOC 0246Z 301DEG 21KT 4336 9244 $$ BAUMGARDT
2 follow-up statements
000
WWUS53 KARX 180303
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT WED JUN 17 2009
IAC089-180345-
/O.CON.KARX.SV.W.0023.000000T0000Z-090618T0345Z/
HOWARD IA-
1003 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN HOWARD COUNTY...
AT 1001 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM WITH QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
LOURDES...OR 10 MILES SOUTHWEST OF CRESCO...MOVING SOUTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNTY ROADS V 58 AND A 46 AROUND 1015 PM...
PROTIVIN AROUND 1025 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
&&
LAT...LON 4335 9239 4336 9208 4321 9208 4321 9215
4322 9240
TIME...MOT...LOC 0303Z 309DEG 25KT 4328 9227
$$
BAUMGARDT000
WWUS53 KARX 180332
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 PM CDT WED JUN 17 2009
IAC089-180342-
/O.CAN.KARX.SV.W.0023.000000T0000Z-090618T0345Z/
HOWARD IA-
1032 PM CDT WED JUN 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
LAT...LON 4335 9239 4336 9208 4321 9208 4321 9215
4322 9240
TIME...MOT...LOC 0332Z 309DEG 25KT 4315 9206
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, Jun 17, 2:35 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT WED JUN 17 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST FOCUS IN ON THE RAIN CHANCES FOR THE NEXT FEW DAYS. FIRST...LOOKING AT THE NEXT SEVERAL HOURS...A MAJORITY OF THE MESO MODELS INDICATE WHAT LOOKS LIKE DIURNALLY DRIVEN CONVECTION POPPING UP BY 00Z OVER PARTS OF SOUTHERN MN AND NORTHEAST IA. INSTABILITY AND A SFC BOUNDARY/CONVERGENT AREA LYING FROM SOUTHERN MN INTO CENTRAL IA LOOK TO BE THE MAIN CULPRITS FOR THIS PROGGED CONVECTION. WILL ADJUST POPS TO REFLECT THIS POTENTIAL. IF STORMS DUE TO DEVELOP IN THIS REGION...BELIEVE THE DIURNAL NATURE SHOULD RESULT IN THE STORMS DIMINISHING/DYING OFF BY THE MID EVENING HOURS. RATHER MESSY WEATHER PATTERN TO INFLUENCE THE REGION...WITH VARIOUS BITS OF UPPER LEVEL ENERGY KICKING OUT OF A TROUGH OVER THE NORTHERN PLAINS ON THU...WITH THIS TROUGH THEN SLIDING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON FRI. AT THE SFC...THERE WILL BE SOME ASSOCIATED BOUNDARIES...WITH A WARM FRONT LIKELY WAVERING NEAR...OR ACROSS THE REGION...AND A COLD FRONT SLIPPING IN ON FRI. IN ADDITION...BRANCHES OF THE LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT WILL SURGE INTO THE REGION FOR TONIGHT THROUGH FRI...AIDING THE CONVECTION POSSIBILITIES. PW/S ARE PROGGED TO BE IN THE 1.5-2 INCH RANGE...SO A GOOD AMOUNT OF MOISTURE TO WORK WITH. AREAS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT PORTIONS OF THE REGION...ON AND OFF...FROM TONIGHT THROUGH FRIDAY AS A RESULT. WHERE THESE VARIOUS ELEMENTS WILL BE ARE UNCERTAIN AT THIS TIME...LENDING SOME DOUBT TO WHERE THE BEST PCPN CHANCES WILL LIE...ALONG WITH TIMING. THERE ARE ALSO SOME HINTS THAT THE BETTER FORCING OVER THE NEXT COUPLE DAYS COULD SHUFFLE TO THE NORTH AND SOUTH OF THE LOCAL FORECAST AREA...LEAVING THE SFC FRONT ALONG WITH INSTABILITY TO BE THE MAIN INGREDIENTS FOR STORM PRODUCTION. IN THIS SCENARIO...PCPN DEVELOPMENT COULD BE MORE SCATTERED IN NATURE. AS FOR INSTABILITY...BOTH THE 17.12Z GFS AND NAM BUILD ABOUT 1500-2000 J/KG SBCAPE FOR THE AFTERNOONS OF THU AND FRI. THERE COULD BE QUITE A BIT OF CLOUDINESS AROUND THOUGH...WHICH WOULD CUT INTO THE INSTABILITY. WIND SHEAR LOOKS REAL GOOD FOR STORM ORGANIZATION...WITH 60+ KTS IN THE 0-6KM THU AFTERNOON/NIGHT...40-50 KTS FRI AFTERNOON. FOR A SEVERE RISK...THU AFTERNOON/NIGHT LOOKS TO HAVE THE BIGGEST THREAT AT THIS MOMENT. AGAIN THOUGH...THERE IS SOME UNCERTAINLY WITH WHERE THE VARIOUS FORCING ELEMENTS WILL TRACK...AND WHERE THE BETTER STORM SOURCE REGIONS WILL LIE. IT WILL HAVE TO BE MONITORED CLOSELY. THE SHORTWAVE TROUGH WILL EXIT TO THE EAST OVERNIGHT FRIDAY...ALLOWING FOR AN UPPER LEVEL RIDGE TO BUILD ACROSS THE REGION FOR THE WEEKEND. SEASONABLE WARMTH SHOULD RESULT...ALONG WITH A COUPLE DAYS TO DRY OUT. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS AND ECMWF IN PRETTY GOOD AGREEMENT WITH KEEPING THE WEEKEND UPPER LEVEL RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY THOUGH MUCH OF NEXT WEEK. WHILE THIS SHOULD RESULT IN A CONTINUATION OF SUMMER TIME WARMTH...IT DOES NOT NECESSARILY MEAN A SPATE OF DRY DAYS. BITS OF SHORTWAVE ENERGY LOOK TO SPIN UP THE WESTERN SIDE OF THE RIDGE...WITH ACCOMPANYING SFC BOUNDARIES...DECENT LOW LEVEL MOISTURE RETURN AND INCREASING INSTABILITY. SHOWER/STORM DEVELOPMENT SHOULD RESULT IN THE VICINITY OF THE SFC BOUNDARIES. SOME DIFFERENCES IN THE MODELS IN JUST WHERE THESE SYSTEM WILL MOVE...HOWEVER...LENDING LESS CONFIDENCE TO THE TIMING/LOCATION OF THESE PCPN CHANCES. THIS IS ASSUMING...OF COURSE...THAT THESE SYSTEMS ARE ABLE TO WORK THIS FAR EAST INTO THE RIDGE. ENSEMBLES MEMBERS SHOW A MIX OF THE GFS/ECMWF...AND WILL LEAN TOWARD A BLEND/HPC SOLUTION FOR NOW. && .AVIATION... A LOW PRESSURE TROUGH EXTENDS FROM NE SOUTH DAKOTA INTO SOUTH CENTRAL MINNESOTA. SE FLOW NORTH OF THE BOUNDARY HAS MAINTAINED A STRATUS DECK AND EVEN SOME BR...BUT DAYTIME MIXING HAS HELPED BRING CIGS UP. ADDITIONAL HEATING WILL ENSURE CIGS AND VSBYS AT KLSE AND KRST RISE TO VFR. THE REST OF THE FORECAST IS MUDDLED BY ISSUES WHERE THUNDERSTORMS MAY FORM AND IF THEY WOULD IMPACT THE TAF SITES. CURRENT THOUGHT IS THAT SOME SHOWERS OR THUNDERSTORMS MAY FORM LATE THIS AFTERNOON IN SW MINNESOTA ALONG THE TROUGH...THEN PROPAGATE NEAR OR ACROSS THE TAF SITES THIS EVENING. ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS COULD FORM OVERNIGHT...WITH THE LOW LEVEL JET IMPINGING ON THIS TROUGH. HOWEVER...IF A COMPLEX OF STORMS MOVES ACROSS NEBRASKA AND IOWA OVERNIGHT...THEN THE OVERNIGHT STORMS AFFECTING THE TAF SITES WOULD NOT OCCUR. LATER FORECASTS WILL NEED TO REFINE THE TIMING OF RAIN...AND ANY REDUCTION TO CIGS OR VSBY FROM VFR. ANY RAINFALL SHOULD END LATE TONIGHT...WITH MUCH OF THU MORNING DRY. AJ && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Jun 17, 5:56 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 556 PM CDT WED JUN 17 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 556 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...AND THEN MORE LIKELY OVERNIGHT. THERE IS A GREAT DEAL OF UNCERTAINTY AS TO WHEN THUNDERSTORMS WILL DEVELOP...BUT IF THEY DO SO THIS EVENING...THEY MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND... PRIMARILY WEST OF THE MISSISSIPPI RIVER. THE SEVERE THREAT IS LIKELY TO BE MAXIMIZED THROUGH THE EVENING TOWARD MIDNIGHT...BUT MAY LINGER ON A MORE ISOLATED BASIS INTO THE OVERNIGHT HOURS. IT IS IN THE EVENING HOURS BEFORE 10 OR 11 PM THAT AN ISOLATED TORNADO IS POSSIBLE ROUGHLY WEST OF A LINE FROM LAKE CITY TO ELKADER...WITH THE THREATS LATER IN THE NIGHT BEING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC EPISODES OF THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE FROM THURSDAY THROUGH FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS ON THURSDAY AND THURSDAY NIGHT. ON FRIDAY...THESE THREATS WILL CONTINUE ALONG WITH THE POSSIBILITY OF A FEW TORNADOES. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAINLY WEST OF THE MISSISSIPPI RIVER WILL WANT TO MONITOR THUNDERSTORM POTENTIAL THIS EVENING...AND IF STORMS DEVELOP OR A SEVERE THUNDERSTORM WATCH IS ISSUED...BE READY TO ACTIVATE ESPECIALLY THROUGH MIDNIGHT. LATER IN THE NIGHT THE SEVERE THREAT SHOULD BE MORE ISOLATED TO THE POINT THAT ACTIVATION IS NOT LIKELY. SPOTTERS WILL LIKELY BE NEEDED ON THURSDAY...AND PERHAPS INTO FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/BINAU
In the hours before
Local storm report, Jun 17, 8:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO AUSTIN 43.67N 92.97W
06/17/2009 MOWER MN LAW ENFORCEMENT
LARGE AMOUNT OF DAMAGE IN AUSTIN AND ESPECIALLY ON THE
NORTH SIDE. MINOR INJURIES BEING REPORTED THUS FAR.
&&
BINAULocal storm report, Jun 17, 8:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FUNNEL CLOUD 5 NW ADAMS 43.62N 92.79W
06/17/2009 MOWER MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jun 17, 8:56 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL CLAREMONT 44.04N 93.00W
06/17/2009 E0.88 INCH DODGE MN LAW ENFORCEMENT
&&
SHEALocal storm report, Jun 17, 8:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 3 NW NEW HAMPTON 43.09N 92.36W
06/17/2009 E0.75 INCH CHICKASAW IA PUBLIC
&&
SHEALocal storm report, Jun 17, 9:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 NW LE ROY 43.54N 92.55W
06/17/2009 E0.75 INCH MOWER MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jun 17, 9:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
914 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 3 NNW LE ROY 43.55N 92.53W
06/17/2009 E1.75 INCH MOWER MN FIRE DEPT/RESCUE
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:25 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 65 min |
| Jun 17, 7:28 PM CDT | Tornado Warning | ARX | Floyd | 47 min |
| Jun 17, 8:10 PM CDT | Tornado Warning | ARX | Chickasaw, Floyd | 50 min |
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 46 min |
| Jun 17, 8:52 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 53 min |
| Jun 17, 8:59 PM CDT | Tornado Warning | ARX | Chickasaw | 46 min |
| Jun 17, 9:29 PM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Jun 17, 9:50 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 25 min |
| Jun 17, 10:49 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Winneshiek | 56 min |
| Jun 17, 11:31 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 57 min |
| Jun 18, 12:12 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.